Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 21, 2019, 9:20 PM MDT for Douglas County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2019, 9:20 PM MDT (03:20 UTC)
- Expired
- Jul 21, 2019, 11:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, CO
The radar
The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1329 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2114 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
976 WGUS55 KBOU 220320 FFWBOU COC035-220545- /O.NEW.KBOU.FF.W.0011.190722T0320Z-190722T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Denver CO 920 PM MDT Sun Jul 21 2019 The National Weather Service in Denver Colorado has issued a * Flash Flood Warning for... North central Douglas County in northeastern Colorado... * Until 1145 PM MDT. * At 917 PM MDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Radar estimates and rain gauges indicate that 1.0 to 3.5 inches of rain have fallen in the warning area since about 7:45 PM MDT this evening. * Some locations that will experience flooding include... Roxborough Park, Sedalia and Louviers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3944 10512 3951 10504 3942 10493 3936 10500 $$ RJK
2 follow-up statements
609 WGUS75 KBOU 220427 FFSBOU Flash Flood Statement National Weather Service Denver CO 1027 PM MDT Sun Jul 21 2019 COC035-220545- /O.CON.KBOU.FF.W.0011.000000T0000Z-190722T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Douglas CO- 1027 PM MDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR NORTH CENTRAL DOUGLAS COUNTY... At 1025 PM MDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain had decreased. Between 2 and 3.5 inches of rain had fallen in a small area this evening between Roxborough Park, Sedalia, and Louviers. Some locations that will experience flooding include... Roxborough Park, Sedalia and Louviers. This includes the following streams and drainages...Garber Creek... Rainbow Creek...East Plum Creek...Plum Creek...and Indian Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3944 10512 3951 10504 3942 10493 3936 10500 $$ BARJENBRUCH
838 WGUS75 KBOU 220538 FFSBOU Flash Flood Statement National Weather Service Denver CO 1138 PM MDT Sun Jul 21 2019 COC035-220547- /O.EXP.KBOU.FF.W.0011.000000T0000Z-190722T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Douglas CO- 1138 PM MDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL DOUGLAS COUNTY WILL EXPIRE AT 1145 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3944 10512 3951 10504 3942 10493 3936 10500 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 8:47 PM MDT, 33 minutes earlier.
Area forecast discussion, Jul 21, 8:47 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 847 PM MDT Sun Jul 21 2019 .UPDATE... Issued at 840 PM MDT Sun Jul 21 2019 Late show starting to develop over western and southwestern portions of metro area at this time. Thunderstorms developing northward into Boulder county as well. Expect this to continue the rest of this evening so will keep likely pops in the current grids. Main concern this evening will be heavy rain, but still a threat of wet microburst winds to 50 mph and hail up to quarter size. Storms appear to be moving but could still see rainfall rates 1/2 to 1 inch of rain in 30 minutes, so there could be a risk of localized flooding as well. && .SHORT TERM...(This evening through Monday) Issued at 127 PM MDT Sun Jul 21 2019 Thunderstorms will continue to develop and spread east through this evening. Northwest flow aloft around an upper level high over the Four Corners will steer showers and storms southeast at around 15-20 mph. Airmass will remain moist with precipitable water values around to a little above an inch along the Front Range and across northeast Colorado. Surface based CAPE climbs to 1000-2000 J/kg. Shear will be weak, so the main threat with the storms will be heavy rain and strong winds. Like yesterday, a quick 1 to 2 inches of rain will be possible with the strongest storms. Models indicate storms should survive through the evening hours with some activity lasting past midnight. Showers and thunderstorms will form again Monday afternoon. The upper level ridge over the Four Corners will drift north and cause flow aloft to turn more northerly. Convection initiate over mountains and foothills Monday afternoon and track south- southeast. Cloud cover is expect to hold back temperatures with staying the 70s over northeast Colorado. This cooler air will likely cap convection over the northeast plains. The storms that form over the higher terrain are expected to survive onto the Urban Corridor. Because of the more stable airmass, lack of forcing, and southerly storm track, storms will have a tough time making it east of the Urban Corridor. Good moisture and instability with weak shear will favor a heavy rain localized flooding threat. .LONG TERM...(Monday night through Sunday) Issued at 127 PM MDT Sun Jul 21 2019 For late in the day Monday into Monday night, the strong upper ridge becomes most amplified in the extended period as the axis builds 590dam heights pretty much all the way into southern Canada. Meanwhile across eastern CO, cool and moist easterly surface winds, caused by return flow around a 1025 surface high traipsing southward across the central US plains, will persist across NE CO. This flow will maintain fairly high surface to 700mb layer specific humidities around the 9-11g/kg range across northeast CO. With a strong, stable cap to work through between 700-600mb, any storms that fire off the higher terrain and maintain into Monday evening will have plenty of moisture to work with. This may bear watching due to the NAM12 and GFS forecast soundings showing a weak and disorganized easterly component to the winds from the surface up to near 550mb along with a 7000-10000ft warm layer around the 03z timeframe. Essentially, not too concerned with the weak upslope flow, but rather a slow movement of storms in a moist environment for about 3 to 9 hours Monday evening into early Tuesday. Main threats may be localized flooding of urban and low lying areas. For Tuesday, with the upper ridge centered over SW CO, a slightly more organized north to northwesterly flow aloft develops through the forecast sounding as the ridge axis begins to move across northeast CO. Similar to late Monday, a situation will be set for Tuesday afternoon and evening for another round of thunderstorms with the potential for heavy rain. With warmer temperatures expected for Tuesday and a weaker cap to work through while still in a moist environment, strong thunderstorms will be possible. Better storm motion can be expected Tuesday afternoon and evening which may decrease the possibility of hydro issues. For Wednesday through Sunday, the dominant upper ridge begins to gradually weaken through the period while becoming centered over AZ and the northern Baja region by Saturday. Helping to cause the flatten the ridge will be a fast moving Pacific trough of low pressure which will move across Washington state and into southern Canada Wednesday thru Friday. By late Wednesday into early Thursday this trough forces another cool front onto the high plains from Montana southward into northeast CO. Along with cooler temps closer to seasonal average and moisture held against the Front Range, this will also create the likelihood of afternoon showers and thunderstorms, potentially with heavy rainfall, for Wednesday and again Thursday. At this time still watching the disorganized convection associated with Eastern Pacific Disturbance 1 several hundred miles southwest of the tip of Baja. The GFS indicates some weak circulation out in the Pacific while moving the organized moisture northwestward west of the Baja peninsula. If this occurs, additional mid and upper level tropical moisture may draw it's way under the ridge and into the southern and central Rockies later in the week. The flat nature to the ridge will continue for Saturday and Sunday with zonal flow across the northern states near the US and Canada border. The GFS hints at another fast moving Pacific disturbance in this zonal flow over the northern US Rockies near Canada. This will likely bring the second surface surge of cooler air into NE CO in the extended period for late Saturday into early Sunday. Temperatures in the extended period for next week should stay closer to seasonal average while holding under the mid 90s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 840 PM MDT Sun Jul 21 2019 The threat for Storms will linger through the evening. Very heavy rain and gusty outflow winds will be the main issues with the thunderstorms. Low clouds will form late tonight after 06Z with ceilings likely falling to 1000 to 3000 feet through 15Z Monday. Best chance for storms on Monday will be over and near the higher terrain but this could impact the terminals by late in the afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Meier LONG TERM...Fredin AVIATION...Cooper
Hazardous weather outlook, Jul 21, 1:27 PM MDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 127 PM MDT Sun Jul 21 2019 COZ030>051-221930- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 127 PM MDT Sun Jul 21 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will begin to develop over the mountains and foothills around noon and then spread over the adjacent plains through the afternoon hours. The stronger storms will be capable of producing very heavy rain with one to two inches of rain in a short period of time. This may cause flooding of low lying area. In addition to the heavy rain, hail up to one inch in diameter and damaging winds will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily afternoon and evening thunderstorms are expected to continue through the upcoming week. Thunderstorms, especially along the Front Range, Palmer Divide and adjacent eastern plains will be capable of producing locally heavy rainfall and small hail each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight.
In the hours before
Local storm report, Jul 21, 6:40 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
640 PM MDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL LIMON 39.26N 103.70W
07/21/2019 M1.00 INCH LINCOLN CO TRAINED SPOTTER
ALSO REPORTED 1 INCH OF RAIN AND STILL
RAINING.
0632 PM TSTM WND GST 1 E LIMON 39.27N 103.67W
07/21/2019 M60 MPH LINCOLN CO ASOS
ASOS STATION KLIC LIMON.
0521 PM HAIL 8 ENE MATHESON 39.20N 103.83W
07/21/2019 M1.25 INCH ELBERT CO TRAINED SPOTTER
&&Local storm report, Jul 21, 6:53 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
653 PM MDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 1 E ARAPAHOE PARK 39.64N 104.68W
07/21/2019 M1.00 INCH ARAPAHOE CO PUBLIC
&&Local storm report, Jul 21, 7:07 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
707 PM MDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL LIMON 39.26N 103.70W
07/21/2019 M1.00 INCH LINCOLN CO TRAINED SPOTTER
ALSO REPORTED 1 INCH OF RAIN AND STILL
RAINING.
0632 PM TSTM WND GST 1 E LIMON 39.27N 103.67W
07/21/2019 M60 MPH LINCOLN CO ASOS
ASOS STATION KLIC LIMON.
0521 PM HAIL 8 ENE MATHESON 39.20N 103.83W
07/21/2019 M1.25 INCH ELBERT CO TRAINED SPOTTER
0707 PM HAIL 1 SW ARAPAHOE PARK 39.63N 104.70W
07/21/2019 M1.25 INCH ARAPAHOE CO TRAINED SPOTTER
0652 PM HAIL 1 E ARAPAHOE PARK 39.64N 104.68W
07/21/2019 M1.00 INCH ARAPAHOE CO PUBLIC
&&Local storm report, Jul 21, 7:17 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
717 PM MDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 2 ESE PARKER 39.50N 104.72W
07/21/2019 M1.00 INCH DOUGLAS CO PUBLIC
REPORT VIA TWITTER.
&&Local storm report, Jul 21, 7:26 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
726 PM MDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 3 SE ARAPAHOE PARK 39.60N 104.65W
07/21/2019 M1.25 INCH ARAPAHOE CO PUBLIC
REPORT VIA TWITTER.
&&Local storm report, Jul 21, 7:37 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
737 PM MDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 1 SSE ARAPAHOE PARK 39.62N 104.68W
07/21/2019 M1.75 INCH ARAPAHOE CO PUBLIC
REPORT VIA TWITTER.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:10 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 50 min |
| Jul 21, 6:40 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 50 min |
| Jul 21, 6:53 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 52 min |
| Jul 21, 8:27 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 20 min |
| Jul 21, 9:03 PM MDT | Areal Flood Advisory | BOU | Boulder | 38 min |
| Jul 21, 9:49 PM MDT | Areal Flood Advisory | BOU | Jefferson | 2 hr |
| Jul 21, 10:34 PM MDT | Areal Flood Advisory | BOU | Adams, Boulder, Broomfield | 116 min |
| Jul 21, 10:59 PM MDT | Special Weather Statement | BOU | Broomfield | 46 min |
| Jul 22, 2:33 PM MDT | Special Weather Statement | BOU | Park | 27 min |
| Jul 22, 3:44 PM MDT | Special Weather Statement | BOU | Boulder | 46 min |
| Jul 22, 4:21 PM MDT | Special Weather Statement | BOU | Weld | 24 min |
| Jul 22, 5:00 PM MDT | Special Weather Statement | BOU | Denver | 30 min |
| Jul 22, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 23 min |
| Jul 22, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 29 min |
| Jul 22, 5:52 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 23 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.